Posts Tagged ‘Levaquin’

Ever since we sued the FDA for failing to respond to our August 2006 petition to increase warnings about the risk of tendon rupture with fluoroquinolone antibiotics, we’ve received a lot of valuable feedback from people who’ve had problems with these drugs, which include Cipro and Levaquin. Actually, “a lot” is a pretty big understatement: we’ve been downright flooded with the tales of drug-induced misfortune that have poured in through email, over the phone and by regular old snail-mail.

The good news? The FDA responded to our lawsuit by slapping fluoroquinolones with a black box warning – the strongest warning the FDA can request. The agency also required manufacturers to produce special Medication Guides that explain the risks and benefits of the drugs in language intended for patients.

The news we aren’t so happy about? The federal agency disagreed with the other essential part of our petition: that drugmakers should send physicians a Dear Doctor letter informing them of the side effects their patients might encounter with these drugs. But we are in it to win it, so we are now considering another lawsuit to force the FDA to require companies to send warning letters to doctors, since the agency has admitted that doctors are not adequately warned about these largely preventable tendon ruptures.

While we wait for the agency to see the light, I thought I’d try to answer one question that I’m sure is on the mind of everyone who has suffered tendinitis as a result of these drugs: When will I get better?

Continue Reading

© Copyright Public Citizen. All Rights Reserved.